January 17, 2017

Pa. health officials warn of dangerous synthetic opioid linked to two deaths

State health officials have issued a warning to residents, especially first responders, about the dangers of a synthetic opioid linked to two recent overdose deaths in Pennsylvania.

Carfentanil, which was created to be used to sedate large animals, is extremely dangerous to humans, according to state health secretary Dr. Karen Murphy. The drug recently caused two people in Beaver County to fatally overdose.

Murphy indicated that the substance, which could be mixed with heroin or used as a heroin substitute, presents a unique challenge to first responders and health professionals tasked with treating people believed to have taken it.

“It’s absolutely essential that first responders, health professionals, and family members and friends of individuals with substance use disorder educate themselves about carfentanil to avoid accidental overdoses," Murphy said. "First responders should utilize appropriate personal protective equipment when treating known or suspected carfentanil overdoses.”

Much more potent than morphine and fentanyl, Carfentanil is so powerful that accidental drug poisonings could occur. Health officials warn that the substance could be absorbed simply through skin contact, inhalation and ingestion. Carfentanil also comes in a variety of forms including powder, tablets, spray, patch and blotter paper.

Carfentanil's symptoms, which occur within minutes of exposure, include:

• Pinpoint pupils

• Shallow breathing or no breathing

• Drowsiness, disorientation, dizziness, lethargy, sedation, or loss of consciousness

• Nausea and/or vomiting

• A weak pulse or no pulse, along with cold, clammy skin

Murphy stressed the importance for first responders to be equipped with Narcan, a life-saving spray that reverses the effects of opioids.

“With a drug as powerful as carfentanil, you may have just minutes to save the life of a person who may be overdosing," Murphy said.

More than 3,500 people died due to drug overdoses last year in Pennsylvania, making it the state's leading cause of accidental death.